Tennessee, 2016

Damaging Wind in Tennessee, July 6, 2016

July 6, 2016 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance track across the northern Midsouth counties during the early and mid afternoon hours of July 6th. A few storms were capable of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance track across the northern Midsouth counties during the early and mid afternoon hours of July 6th. A few storms were capable of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 6, 1:02 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 6, 1:02 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
202 PM CDT WED JUL 6 2016

.UPDATE...
Update to clear severe thunderstorm watch for counties west of
the Mississippi River. Also due to convection and cloud cover will
scale back heat advisory over parts of the north.

 BELLES

&&

.PREV DISCUSSION... /issued 705 AM CDT WED JUL 6 2016/

UPDATE...

Updated Aviation Discussion.

DISCUSSION... /issued 331 AM CDT WED JUL 6 2016/

A very muggy night across the Midsouth with temperatures ranging
from the mid 70s to low 80s. Dewpoints were high...ranging from
the low 70s in the east to near 80F along the Mississippi river.
Winds were from the south at generally 5 to 10 mph.

For today and tomorrow...first...a heat advisory is in effect for
a good portion of the Midsouth from late this morning through
early this evening. Second...models show next shortwave in the
plains to move east southeast across the northern Midsouth
counties this afternoon...bringing the threat for a few strong or
severe storms. CAPE values by 18z will exceed 3500 j/kg with
lapse rates near -7C. Damaging winds and localized flashflooding
are the main threats. The upper ridge is also building over our
area today...so better storm organization/SPC Slight Risk thinking
is just to our north...but it bears watching by the daycrew. The
heat advisory may have to be extended into tomorrow...as well as
an southwest Delta counties getting upgraded to an Excessive Heat
Warning. Storm chances appear minimal as a significant cap will
accompany the building ridge at 850mb.

Friday through Monday...models indicate an approaching cold front
late Friday. It's projected to stall in the lower Ohio valley
through the weekend while the upper level ridge amplifies over the
plains. Weak capping and weak convergence will allow for diurnal
convection over the area. Storms combined with a bit more cloud
cover should keep temperatures running in the upper 80s to low
90s...cooling heat indices to below 105F. A few strong or severe
pulse storm can't be ruled out...especially in the north and east.

Extended period...the GFS and ECMWF are in good agreement that a
deeper 500mb trough will slide across the Northern/Central
Rockies late Monday through Wednesday. This will in turn push the
upper ridge axis over the Mid Mississippi valley and Great Lakes.
Temperatures should return to the mid 90s for most...along with
decreased rain chances.

JAB

&&

.AVIATION...
18z TAFs

vcts/tempo included in mkl for possible thunderstorms due to
complex racing across the north.

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 8 PM CDT this evening for Craighead-
     Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...None.
MS...Heat Advisory until 8 PM CDT this evening for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

TN...Heat Advisory until 8 PM CDT this evening for Crockett-Fayette-
     Hardeman-Haywood-Lauderdale-Madison-Shelby-Tipton.

&&
Hazardous weather outlook, Jul 6, 7:50 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
850 AM CDT WED JUL 6 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
850 AM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT ACROSS A LARGE PORTION OF THE
MIDSOUTH TODAY.

STRONG OR SEVERE THUNDERSTORMS WITH DAMAGING WIND ARE POSSIBLE NORTH
OF A FORREST CITY ARKANSAS TO MEMPHIS TO PICKWICK LAKE LINE.
DAMAGING WINDS AND LOCALIZED FLASH FLOODING ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES ABOVE 105F WILL BE POSSIBLE THURSDAY AND FRIDAY
ACROSS PORTIONS OF THE MIDSOUTH.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JAB/JEB

In the hours before

Special weather statement, Jul 6, 10:15 AM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1115 AM CDT WED JUL 6 2016

ARZ008-061700-
RANDOLPH AR-
1115 AM CDT WED JUL 6 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL NOON CDT FOR...

NORTHERN RANDOLPH COUNTY IN ARKANSAS...

AT 1114 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR DALTON...OR 17
MILES EAST OF MAMMOTH SPRING...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHERN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3648 9137 3650 9132 3650 9079 3645 9077
      3644 9078 3644 9077 3643 9078 3641 9076
      3633 9127 3637 9128 3637 9129 3639 9129
      3639 9131 3642 9131 3642 9135
TIME...MOT...LOC 1614Z 251DEG 30KT 3642 9125
Special weather statement, Jul 6, 11:30 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1230 PM CDT WED JUL 6 2016

ARZ009-MOZ113-115-061815-
CLAY AR-PEMISCOT MO-DUNKLIN MO-
1230 PM CDT WED JUL 6 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 115 PM CDT FOR...

NORTHEASTERN CLAY COUNTY IN ARKANSAS...
NORTHERN PEMISCOT COUNTY IN MISSOURI...
NORTHEASTERN DUNKLIN COUNTY IN MISSOURI...

AT 1230 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED OVER MCDOUGAL...OR 10 MILES EAST OF CORNING...MOVING
EAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CLAY...NORTHERN PEMISCOT AND NORTHEASTERN
DUNKLIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3663 8996 3655 8995 3639 8997 3639 8975
      3643 8972 3640 8965 3627 8963 3629 9049
      3650 9051 3650 9022 3654 9021 3655 9019
      3659 9019 3663 9015
TIME...MOT...LOC 1730Z 263DEG 49KT 3642 9040
Local storm report, Jul 6, 12:00 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
100 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     MALDEN                  36.58N 89.98W
07/06/2016  M60 MPH          DUNKLIN            MO   AWOS

            MALDEN AIRPORT REPORTED A 60 MPH GUST.

&&

AJC
Local storm report, Jul 6, 12:19 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
119 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     6 NW POCAHONTAS         36.32N 91.04W
07/06/2016                   RANDOLPH           AR   PUBLIC

            A LARGE TREE WAS DOWN ACROSS HIGHWAY 90 WEST NEAR
            SPRINGVIEW ROAD. TIME IS RADAR ESTIMATED.

&&

AJC
Special weather statement, Jul 6, 12:28 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
128 PM CDT WED JUL 6 2016

TNZ001>003-061900-
WEAKLEY TN-LAKE TN-OBION TN-
128 PM CDT WED JUL 6 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

NORTH CENTRAL WEAKLEY COUNTY IN TENNESSEE...
NORTHEASTERN LAKE COUNTY IN TENNESSEE...
NORTHERN OBION COUNTY IN TENNESSEE...

AT 128 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER HICKMAN...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTH CENTRAL WEAKLEY...NORTHEASTERN LAKE AND NORTHERN
OBION COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3650 8873 3642 8874 3645 8940 3650 8936
      3651 8931
TIME...MOT...LOC 1828Z 265DEG 40KT 3655 8914
Local storm report, Jul 6, 1:50 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     SPRINGVILLE             36.25N 88.15W
07/06/2016                   HENRY              TN   TRAINED SPOTTER

            MULTIPLE LARGE TREES DOWN NEAR THE LAKE.

&&

AJC

The radar

The Ft Campbell radar (KHPX), 91 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 6, 2:10 PM CST to 2:15 PM CST
Where
Benton County, 3 mi NW of Big Sandy to 2.04 mi NNW of Big Sandy
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.261, -88.118

Multiple trees down near the southern edge of Kentucky Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643301.